On extremal distributions and sharp \(L_p\)-bounds for sums of multilinear forms. (English) Zbl 1033.60019

Authors’ abstract: We present a study of the problem of approximating the expectations of functions of statistics in independent and dependent random variables. We present results providing sharp analogues of the Burkholder-Rosenthal inequalities and related estimates for the expectations of functions of sums of dependent nonnegative r.v.’s and conditionally symmetric martingale differences with bounded conditional moments as well as for sums of multilinear forms. Among others, we obtain the following sharp inequalities: \[ E\left(\sum_{k=1}^nX_k\right)^t \leq 2\max\left(\sum_{k=1}^n EX_k^t,\left(\sum_{k=1}^na_k\right)^t\right) \] for all nonnegative r.v.’s \(X_1,\dots,X_n\) with \(E(X_k\mid X_1,\dots,X_{k-1})\leq a_k\), \(EX_k^t<\infty\), \(k=1,\dots,n\), \(1<t<2\); \(E(\sum_{k=1}^nX_k)^t \leq E(\theta^t(1))\max(\sum_{k=1}^nb_k, (\sum_{k=1}^na_k^s)^{t/s})\) for all nonnegative r.v.’s \(X_1, \dots,X_n\) with \(E(X_k^s\mid X_1,\dots,X_{k-1})\leq a_k^s\), \(E(X_k^t\mid X_1,\dots,X_{k-1})\leq b_k\), \(k=1,\dots,n\), \(1<s\leq t-1\) or \(t\geq 2\), \(0< s\leq 1\), where \(\theta(1)\) is a random Poisson random variable with parameter 1. As applications, new decoupling inequalities for sums of multilinear forms are presented and sharp Khinchin-Marcinkiewicz-Zygmund inequalities for generalized moving averages are obtained. The results can also be used in the study of a wide class of nonlinear statistics connected to problems of long-range dependence and in econometric setup, in particular, in stabilization policy problems and in the study of properties of moving average and autocorrelation processes. The results are based on the iteration of a series of key lemmas that capture the essential extremal properties of the moments of the statistics involved.


60E15 Inequalities; stochastic orderings
60F25 \(L^p\)-limit theorems
60G50 Sums of independent random variables; random walks
Full Text: DOI


[1] BILLINGSLEY, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York. · Zbl 0944.60003
[2] BURKHOLDER, D. L. (1973). Distribution function inequalities for martingales. Ann. Probab. 1 19-42. · Zbl 0301.60035
[3] DE LA PEÑA, V. H. (1992). Decoupling and Khintchine’s inequalities for U-statistics. Ann. Probab. 20 1877-1892. · Zbl 0761.60014
[4] DE LA PEÑA, V. H. and MONTGOMERY-SMITH, S. (1995). Decoupling inequalities for the tail probabilities of multivariate U-statistics. Ann. Probab. 23 806-816. · Zbl 0827.60014
[5] DE LA PEÑA, V. H. and ZAMFIRESCU, I.-M. (2002). Decoupling and domination inequalities with application to Wald’s identity for martingales. Statist. Probab. Lett. 57 157-170. · Zbl 1008.60040
[6] FIGIEL, T., HITCZENKO, P., JOHNSON, W. B., SCHECHTMAN, G. and ZINN, J. (1997). Extremal properties of Rademacher functions with applications to the Khintchine and Rosenthal inequalities. Trans. Amer. Math. Soc. 349 997-1027. JSTOR: · Zbl 0867.60006
[7] GINÉ, E., LATALA, R. and ZINN, J. (2000). Exponential and moment inequalities for U-statistics. In High-Dimensional Probability II 13-38. Birkhäuser, Boston.
[8] HAAGERUP, U. (1982). The best constants in the Khintchine inequality. Studia Math. 70 231-283. · Zbl 0501.46015
[9] HEILIG, C. and NOLAN, D. (2001). Limit theorems for the infinite-degree U-statistics. Statist. Sinica 11 289-302. · Zbl 1057.62518
[10] HITCZENKO, P. (1990). Best constants in martingale version of Rosenthal’s inequality. Ann. Probab. 18 1656-1668. · Zbl 0725.60018
[11] HITCZENKO, P. (1994a). On a domination of sums of random variables by sums of conditionally independent ones. Ann. Probab. 22 453-468. · Zbl 0809.60022
[12] HITCZENKO, P. (1994b). On the behavior of the constant in a decoupling inequality for martingales. Proc. Amer. Math. Soc. 121 253-258. · Zbl 0797.60038
[13] HITCZENKO, P. (1994c). Sharp inequality for randomly stopped sums of independent nonnegative random variables. Stochastic Process. Appl. 51 63-73. · Zbl 0810.60039
[14] HO, H.-C. and HSING, T. (1997). Limit theorems for functionals of moving averages. Ann. Probab. 25 1636-1669. · Zbl 0903.60018
[15] IBRAGIMOV, R. (1997). Estimates for the moments of sy mmetric statistics. Ph.D. dissertation, Inst. Math. Uzbek Acad. Sci., Tashkent (in Russian).
[16] IBRAGIMOV, R. and SHARAKHMETOV, SH. (1995). On the best constant in Rosenthal’s inequality. In Theses of Reports of the Conference on Probability Theory and Mathematical Statistics Dedicated to the 75th Anniversary of Academician S. Kh. Sirajdinov 43-44. Tashkent (in Russian). · Zbl 0999.60018
[17] IBRAGIMOV, R. and SHARAKHMETOV, SH. (1997). On an exact constant for the Rosenthal inequality. Teor. Veroy atnost. i Primen. 42 341-350. [English translation in Theory Probab. Appl. 42 (1997) 294-302.] · Zbl 0927.60023
[18] IBRAGIMOV, R. and SHARAKHMETOV, SH. (1998). Exact bounds on the moments of sy mmetric statistics. In Seventh Vilnius Conference on Probability Theory and Mathematical Statistics. 22nd European Meeting of Statisticians. Abstracts of Communications 243- 244.
[19] IBRAGIMOV, R. and SHARAKHMETOV, SH. (1999). Analogues of Khintchine, Marcinkiewicz- Zy gmund and Rosenthal inequalities for sy mmetric statistics. Scand. J. Statist. 26 621- 623. · Zbl 0944.60031
[20] IBRAGIMOV, R. and SHARAKHMETOV, SH. (2000). Moment inequalities for sy mmetric statistics. In Modern Problems of Probability Theory and Mathematical Statistics. Proceedings of the Fourth Fergana International Colloquium on Probability Theory and Mathematical Statistics 184-193 (in Russian). Available at front.math.ucdavis.edu/math.PR/0005004.
[21] IBRAGIMOV, R., SHARAKHMETOV, SH. and CECEN, A. (2001). Exact estimates for moments of random bilinear forms. J. Theoret. Probab. 14 21-37. · Zbl 0979.60009
[22] JOHNSON, W. B., SCHECHTMAN, G. and ZINN, J. (1985). Best constants in moment inequalities for linear combinations of independent and exchangeable random variables. Ann. Probab. 13 234-253. · Zbl 0564.60020
[23] KLASS, M. J. and NOWICKI, K. (1997). Order of magnitude bounds for expectations of 2-functions of nonnegative random bilinear forms and generalized U-statistics. Ann. Probab. 25 1471-1501. · Zbl 0895.60018
[24] KRAKOWIAK, W. and SZULGA, J. (1986). Random multilinear forms. Ann. Probab. 14 955-973. · Zbl 0593.60058
[25] KWAPIE Ń, S. and SZULGA, J. (1991). Hy percontraction methods in moment inequalities for series of independent random variables in normed spaces. Ann. Probab. 19 1-8. · Zbl 0718.60044
[26] KWAPIE Ń, S. and WOy CZy NSKI, W. (1992). Random Series and Stochastic Integrals: Single and Multiple. Birkhäuser, Boston. · Zbl 0751.60035
[27] LATALA, R. (1997). Estimation of moments of sums of independent real random variables. Ann. Probab. 25 1502-1513. · Zbl 0885.60011
[28] MARSHALL, A. W. and OLKIN, I. (1979). Inequalities: Theory of majorization and its applications. Math. Sci. Engrg. 143. · Zbl 0437.26007
[29] MCCONNELL, T. R. and TAQQU, M. (1986). Decoupling inequalities for multilinear forms in independent sy mmetric random variables. Ann. Probab. 14 943-954. · Zbl 0602.60025
[30] NAGAEV, S. V. (1990). On a new approach to the study of the distribution of a norm of a random element in Hilbert space. In Probability Theory and Mathematical Statistics 2 214-226. Mokslas, Vilnius. · Zbl 0733.60013
[31] NAGAEV, S. V. (1998). Some refinements of probabilistic and moment inequalities. Theory Probab. Appl. 42 707-713. · Zbl 0923.60023
[32] NAGAEV, S. V. and PINELIS, I. F. (1977). Some inequalities for the distributions of sums of independent random variables. Theory Probab. Appl. 22 248-256. · Zbl 0378.60036
[33] PESHKIR, G. and SHIRy AEV, A. N. (1995). Khinchin inequalities and a martingale extension of the sphere of their action. Russian Math. Survey s 50 849-904. · Zbl 0860.60018
[34] PINELIS, I. F. (1980). Estimates for moments of infinite-dimensional martingales. Math. Notes 27 459-462. · Zbl 0461.60062
[35] PINELIS, I. (1994). Optimum bounds for the distributions of martingales in Banach spaces. Ann. Probab. 22 1679-1706. · Zbl 0836.60015
[36] PINELIS, I. F. and UTEV, S. A. (1984). Estimates of moments of sums of independent random variables. Theory Probab. Appl. 29 574-577. · Zbl 0566.60017
[37] ROSENTHAL, H. P. (1970). On the subspaces of Lp (p &gt; 2) spanned by sequences of independent random variables. Israel J. Math. 8 273-303. · Zbl 0213.19303
[38] SACHKOV, V. N. (1996). Combinatorial methods in discrete mathematics. Ency clopedia Math. Appl. 55. · Zbl 0845.05003
[39] SAZONOV, V. V. (1974). On the estimation of moments of sums of independent random variables. Theory Probab. Appl. 19 371-374. · Zbl 0321.60046
[40] SHARAKHMETOV, SH. (1997). General representations for a joint distribution of random variables and their applications. Doctor of Sciences thesis. Inst. Math. Uzbek Acad. Sci. (in Russian).
[41] SZULGA, J. (1998). Introduction to Random Chaos. Chapman and Hall, London. · Zbl 1053.37028
[42] TALAGRAND, M. (1989). Isoperimetry and integrability of the sum of independent Banach-space valued random variables. Ann. Probab. 17 1546-1570. · Zbl 0692.60016
[43] UTEV, S. A. (1985). Extremal problems in moment inequalities. Proceedings of the Mathematical Institute of the Siberian Branch of the USSR Academy of Sciences 5 56-75 (in Russian). · Zbl 0579.60018
[44] WANG, G. (1991a). Sharp inequalities for the conditional square function of a martingale. Ann. Probab. 19 1679-1688. · Zbl 0744.60046
[45] WANG, G. (1991b). Sharp square-function inequalities for conditionally sy mmetric martingales. Trans. Amer. Math. Soc. 328 393-419. JSTOR: · Zbl 0738.60036
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.